Florida, 2023

Hail and Damaging Winds in Florida, April 13, 2023

April 13, 2023 · NWS JAX · 6 events in 3 counties and zones

A warm front extended east across NE FL from a surface low in the NE Gulf of Mexico during the morning. By the afternoon, the warm front was lifting northward across SE GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A warm front extended east across NE FL from a surface low in the NE Gulf of Mexico during the morning. By the afternoon, the warm front was lifting northward across SE GA. Strong to severe storms formed near the warm front across SE GA in the afternoon and then along the sea breeze merger across NE FL in the afternoon and evening over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 13, 2:19 PM EST, 6 minutes earlier.

Area forecast discussion, Apr 13, 2:19 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
319 PM EDT Thu Apr 13 2023

...SE GEORGIA UNDER A TORNADO WATCH AND PORTIONS OF NE FL UNDER A
SEVERE THUNDERSTORM WATCH THROUGH THIS EVENING...

.NEAR TERM...
Issued at 319 PM EDT Thu Apr 13 2023

Stacked low pressure over the southern MS river will continue to
trek north-northeastward as its warm front is draped across
southern GA and cold front approaches from the west. Areas east of
I-75 have had sufficient destabilization today in the wake of the
warm front due to boundary-layer heating and mixing.

SE GA - The warm front across SE GA will remain the focus of
thunderstorm intensification this afternoon into evening as storms
continue to move northward into the area. Storms could produce
damaging winds, a brief tornado, heavy downpours, lightning and
small hail. Stronger activity could linger into this evening as a
narrow vorticity stream will pivot northeastward away from the
upper low and move across SE GA potentially providing additional
lift.

NE FL - The Gulf coast sea breeze has already shifted eastward
across much of NE FL and is anticipated to collide with the
Atlantic sea breeze between 3-4 PM. The boundary collisions will
help to intensify storms. Best chance for strong to severe
thunderstorms will be mainly in the St Johns River Basin and near
the I-95 corridor. Weak shear and hodographs will limit the
tornadic potential with these storms. The main hazards will be
damaging winds from downbursts, heavy downpours, lightning and
hail.

Tonight - Convective activity will shift offshore this evening as
dry air spreads in from the west. The aforementioned cold front
will move eastward across the area later tonight and is expected
to be a mainly dry passage. A few showers could develop as the
boundary passes. Overnight lows will be in the low to mid 60s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 319 PM EDT Thu Apr 13 2023

Surface high pressure ridge axis will reside north of the Altamaha
River Basin Friday with dry conditions and light onshore SE winds.
Veering winds aloft will allow for warm air advection and  this
coupled with mostly sunny skies and above normal temperatures in
the upper 70s over inland SE GA, around 80 over inland NE FL,
and in the low 80s over north central FL with mid 70s at the coast.
The combination of low level moisture, mostly clear skies and light
winds in the boundary layer will allow for widespread areas of
dense fog to develop late Friday night into early Saturday.

Weak upper level ridging is forecast for Saturday but will gradually be
pushed out of the region by Saturday night as a trough over the MS River
Valley moves east. Ahead of this trough, models depict a shortwave
that forms over the Gulf. Current forecast suggests much of the region
will remain dry through the day Saturday, with slight chances for
showers possible for the interior portions of the SE GA and Suwannee
Valley during the post midnight hours and pre-dawn hours Saturday
night as disturbance starts its approach toward the region.
Highs Saturday will be in the 80s and lows Saturday night will be in
the 60s.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 319 PM EDT Thu Apr 13 2023

A frontal system is expected to move through southeast Georgia and
northeast Florida on Sunday, widespread precipitation is likely.
Scattered thunderstorms are also possible ahead of this frontal
passage. Temperatures will cool down Monday as high pressure
dominates through mid week. The next chance of rain will be
Thursday, south of Jacksonville. With dry air persisting,
temperatures will warm back into the 80s through Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Thu Apr 13 2023

Sites have been generally alternating between VFR and MVFR over
the last 1-2 hours with diurnal cumulus. The first band of SHRA
and TSRA have cleared the sites with a second round located in the
VC of GNV as of now and extending northwestward into southwest GA
as destabilization is occurring. The area of SH and TS will move
northeastward over the next 3-4 hours with a temporary drop in
ceilings and strong wind gusts at times. Have included gusts up to
30kts for JAX/CRG/VQQ but higher gusts are possible given
evolution of convection over the next few hours.

Otherwise, low stratus appears likely towards dawn and into the
morning hours tonight, though IFR doesn't appear likely at this
time. Stratus is expected to clear by late morning.

&&

.MARINE...
Issued at 319 PM EDT Thu Apr 13 2023

Showers and thunderstorms will spread across the coastal waters
this afternoon into evening. An isolated storm may be strong to
severe producing strong winds, lightning, and heavy downpours.
Winds shift to south-southwesterly as high pressure briefly builds
into the area Friday into Saturday. A cold front will approach
from the northwest Sunday and press southeastward through the
waters Sunday night into Monday bringing another round of showers
and storms. High pressure will build from the west behind the
front Monday and settle across the waters by the middle of next
week.

Rip Currents: High risk of rip currents today decrease to moderate
tomorrow with flow shifting to offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  80  58  84 /  30  20   0   0
SSI  66  80  62  81 /  40  30   0   0
JAX  64  84  58  86 /  20  30   0   0
SGJ  64  84  60  84 /  40  10   0   0
GNV  63  84  58  87 /  10  20   0   0
OCF  64  85  60  88 /  10  10   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT this evening for FLZ124-
     125-133-138.

GA...High Rip Current Risk until 11 PM EDT this evening for GAZ154-
     166.

AM...Small Craft Advisory until 8 PM EDT this evening for AMZ470-472-
     474.

&&

In the hours before

Special weather statement, Apr 13, 8:51 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
951 AM EDT Thu Apr 13 2023

GAZ166-131415-
Coastal Camden GA-
951 AM EDT Thu Apr 13 2023

...A gusty shower will impact portions of southeastern Camden County
through 1015 AM EDT...

At 951 AM EDT, Doppler radar was tracking a gusty shower capable of
producing a landspout near Fernandina Beach, moving northwest at 15
mph.

HAZARD...Landspouts and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
St. Marys, Kings Bay Base, High Point, Dungeness, Cumberland Island
and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8142 3069 8141 3070 8144 3069 8150
      3072 8149 3069 8151 3070 8154 3072 8150
      3072 8151 3071 8154 3072 8155 3071 8158
      3070 8158 3082 8163 3097 8160 3105 8142
      3102 8143 3103 8141 3097 8139
TIME...MOT...LOC 1351Z 154DEG 11KT 3071 8140

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HESS
Special weather statement, Apr 13, 1:29 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
229 PM EDT Thu Apr 13 2023

GAZ132-149-131915-
Atkinson GA-Coffee GA-
229 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of central Coffee and
north central Atkinson Counties through 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Pearson, moving north at 30
mph.

HAZARD...Funnel Clouds and winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Douglas, Broxton and West Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 8289 3136 8299 3167 8297 3167 8268
TIME...MOT...LOC 1828Z 197DEG 25KT 3136 8291

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 13, 1:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
246 PM EDT Thu Apr 13 2023

FLZ132-137-232-237-131930-
Eastern Clay FL-Western Clay FL-Eastern Putnam FL-Western Putnam FL-
246 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of north central Putnam
and eastern Clay Counties through 330 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
George's Lake, or 12 miles southwest of Green Cove Springs, moving
northeast at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Green Cove Springs, Fleming Island, George's Lake and Penney Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.

&&

LAT...LON 2970 8186 2992 8188 3014 8169 3011 8168
      3005 8169 3003 8169 3001 8168 2998 8163
      2992 8160 2990 8161 2984 8158
TIME...MOT...LOC 1846Z 213DEG 26KT 2985 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, Apr 13, 2:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
314 PM EDT Thu Apr 13 2023

GAZ132-133-132000-
Coffee GA-Jeff Davis GA-
314 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of central Coffee and
western Jeff Davis Counties through 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a landspout near West Green, or near Broxton, moving north
at 25 mph.

HAZARD...Funnel clouds, winds around 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Hazlehurst, Broxton, Pridgen, West Green, Snipesville and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.

&&

LAT...LON 3153 8276 3156 8290 3178 8296 3178 8292
      3179 8290 3178 8289 3178 8287 3182 8284
      3181 8282 3184 8278 3185 8279 3186 8276
      3190 8270 3192 8265 3193 8262 3194 8260
      3193 8259 3196 8256 3196 8253
TIME...MOT...LOC 1914Z 195DEG 23KT 3158 8282

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KB

The radar

The Jacksonville radar (KJAX), 64 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 13, 2:25 PM EST
Where
Clay County, 2.06 mi SE of Walkill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.907, -81.648

A couple of large trees were blown down on the east side of Highway 17 south of Green Cove Springs. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
April 13, 2:35 PM EST
Where
St. Johns County, 0.6 mi E of Picolata
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.920, -81.590

A tree was blown down across the road.

Thunderstorm Wind, Flagler

When
April 13, 3:55 PM EST
Where
Flagler County, Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.260

A tree was blown down. The time was based on radar data.

Hail, Flagler

When
April 13, 4:05 PM EST
Where
Flagler County, 1.2 mi W of Palm Coast Town Center
Measured
1 in hail
Reported by
Public
Coordinates
29.490, -81.230

The public reported quarter size hail.

Thunderstorm Wind, St. Johns

When
April 13, 4:10 PM EST
Where
St. Johns County, 1.77 mi SSE of St Augustine Beach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.805, -81.263

Power lines were blown down. The time of damage was based on radar.

Thunderstorm Wind, St. Johns

When
April 13, 4:45 PM EST
Where
St. Johns County, 0.91 mi NW of St Augustine Beach
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
29.840, -81.280

A power line was blown down. The cost of damage was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091875, 1091859, 1091860, 1091858, 1091862, 1091863.